Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 266, NWS Twin Cities, MN

October 4, 2006Steele County, Waseca County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Oct 4, 2006, 2:35 AM CDT for Steele County, Waseca County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2006, 2:35 AM CDT (07:35 UTC)
Expired
Oct 4, 2006, 3:12 AM CDT
In force
37 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Steele County, MN, Waseca County, MN

The radar

The Minneapolis radar (KMPX), 101 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2006-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 746 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2006-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 296 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
746 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
296 m²/s²
0-3 km storm-relative helicity
530 m²/s²
Significant tornado parameter
0.0
Supercell composite
23.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 040735
SVRMPX
MNC147-161-040830-
/O.NEW.KMPX.SV.W.0266.061004T0735Z-061004T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
235 AM CDT WED OCT 4 2006

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASECA COUNTY IN SOUTH CENTRAL MINNESOTA...
  STEELE COUNTY IN SOUTH CENTRAL MINNESOTA...

* UNTIL 330 AM CDT

* AT 232 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING GOLF BALL SIZE HAIL.  THIS STORM WAS LOCATED
  NEAR NEW RICHLAND...OR ABOUT 10 MILES SOUTH OF WASECA...AND MOVING
  EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ELLENDALE...
  BLOOMING PRAIRIE...
  LEMOND...

STAY INDOORS...AND AWAY FROM WINDOWS.

LAT...LON 4401 9358 4386 9354 4385 9306 4404 9309

$$

KAT
2 follow-up statements
000 
WWUS53 KMPX 040749
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
246 AM CDT WED OCT 4 2006

MNC161-040756-
/O.CAN.KMPX.SV.W.0266.000000T0000Z-061004T0830Z/
WASECA MN-
246 AM CDT WED OCT 4 2006

...THE SEVERE THUNDERSTORM WARNING FOR WASECA COUNTY IS CANCELLED...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING FOR WASECA 
COUNTY HAS MOVED OUT OF THE COUNTY. STRONG THUNDERSTORMS WILL 
CONTINUE THROUGH 330 AM ACROSS MAINLY THE SOUTHERN PORTION OF THE 
COUNTY...BUT ARE NOT EXPECTED TO PRODUCE MORE THAN DIME SIZED HAIL 
AND TORRENTIAL RAINS.

LAT...LON 4401 9339 4386 9336 4385 9306 4404 9309

$$

MNC147-040830-
/O.CON.KMPX.SV.W.0266.000000T0000Z-061004T0830Z/
STEELE MN-
246 AM CDT WED OCT 4 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR STEELE COUNTY...

AT 245 AM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM...CAPABLE OF PRODUCING GOLF BALL SIZE HAIL.  THIS STORM
WAS LOCATED NEAR ELLENDALE...OR ABOUT 10 MILES SOUTH OF OWATONNA...
AND MOVING EAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE ELLENDALE...BIXBY...BLOOMING 
PRAIRIE...AND PORTIONS OF INTERSTATE 35 BETWEEN MILE MARKERS 26 AND 
35.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4401 9339 4386 9336 4385 9306 4404 9309

$$

KAT
000 
WWUS53 KMPX 040812
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
312 AM CDT WED OCT 4 2006

MNC147-040822-
/O.CAN.KMPX.SV.W.0266.000000T0000Z-061004T0830Z/
STEELE MN-
312 AM CDT WED OCT 4 2006

...THE SEVERE THUNDERSTORM WARNING FOR STEELE COUNTY IS CANCELLED...

RADAR INDICATED THAT THE SEVERE THUNDERSTORM HAD MOVED OUT OF THE 
WARNED AREA. THUS THE WARNING HAS BEEN CANCELLED. REPORT ANY SEVERE 
WEATHER TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER 
SERVICE.

LAT...LON 4401 9339 4386 9336 4385 9306 4404 9309

$$

KAT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 2:22 PM CDT, 12 hours 13 minutes earlier.

Area forecast discussion, Oct 3, 2:22 PM CDT, 12 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
222 PM CDT TUE OCT 3 2006

.DISCUSSION...
THE LATEST WATER VAPOR SATL IMAGERY HAD DEPICTED A SHORT WAVE TROUGH
OVER WESTERN NORTH DAKOTA INTO WYOMING. THIS WAVE WILL CONTINUE TO
MOVE EAST OVER THE EASTERN GREAT LAKES BY WEDNESDAY AFTERNOON.
STRONG FRONTOGENESIS AHEAD OF A WARM FRONT OVER SOUTHERN MN AND
WI...WILL PRODUCE LARGE AREA OF SHRA/TSRA OVER MUCH OF CWA INTO
EARLY TONIGHT.  MODELS HAVE BEEN CONSISTENT IN BUILDING AN UPPER
RIDGE OVER THE CNRL CONUS THRU THE REST OF THE WORK WEEK.

THE NEAR TERM FORECAST CONCERN IS THE SEVERE POTENTIAL FOR OUR
FORECAST AREA LATE THIS AFTERNOON AND EVENING. WE ARE PARTICULAR
CONCERN NEAR AND IN THE GENL VICINITY OF SURFACE FRONTAL
BOUNDARY...WHERE THE GREATEST THREAT FOR TORNADOES EXIST.  18Z UPPER
AIR PLOT FROM KMPX SHOWED SOMEWHAT OF A CAP JUST ABOVE 800 MB. THIS
CAP SHOULD ERODE ONCE THE SHORT WAVE TROUGH OR OUTFLOW FROM EXISTING
TSRA HELP DESTABLIZE AIRMASS.

ON THE SFC MAP...A SURFACE LOW PRESSURE WAS OVER SOUTHEAST SOUTH
DAKOTA...WITH A WARM FRONT EXTENDING OVER SOUTHERN MN AND SOUTHERN
WISCONSIN. EARLIER...SFC DEWPOINTS HAD POOLED INTO THE MIDDLE 60S
ALONG AND IN THE VICINITY OF SFC BOUNDARY.  ON-GOING CONVECTION OVER
THE DAKOTAS INTO WESTERN MN...SHOULD SPREAD EAST AND EXPAND
SOUTHEAST INTO THE WARM SECTOR LATE THIS AFTERNOON AND EVENING.  SFC
WINDS HAVE VEERED TO THE SOUTHEAST OVER THE SOUTHERN THIRD OF THE
CWA.  SFC WINDS WILL BEGIN TO SHIFT MORE NORTHERLY OVERNIGHT.
AIRMASS HAD BECOME QUITE UNSTABLE WITH SBCAPES OVER 1200 J/KG AND
LIFTED INDICES MINUS 4 DEG CELSIUS OVER SOUTH CNTRL MN. LCL HEIGHTS
WERE GENERALLY LESS THAN 3000 FEET AGL. SFC WARM FRONTAL BOUNDARY IS
EXPECTED TO STRENGTHEN EARLIER THIS EVENING.  WATER VAPOR SATELLITE
IMAGERY SHOWED A WELL-DEFINED SHORT WAVE TROUGH OVER EASTERN MONTANA
INTO CNTRL ROCKIES. THIS WAVE WILL MOVE EAST INTO THE NORTHERN AND
CENTRAL PLAINS BY MIDNIGHT.  MDCRS DATA INDICATED A 70 JET MAX
EXTENDING INTO THE EASTERN DAKOTAS. THIS WAVE WILL LIKELY INCREASE
THE VERTICAL WIND SHEAR PROFILES OVER OUR CWA THIS EVENING.
FORECAST 0-3KM VGP WILL LIKELY BE AROUND .25 TO .35 WHICH IS IDEALLY
CONDUCIVE AT LEAST F2 TORNADOES.

AFORMENTIONED...APPROACHING SHORT WAVE TROUGH WILL LIKELY INCREASE
HAIL AND DAMAGING WIND THREAT OVER MUCH OF THE REST OF OUR CWA.

DRY AND MILDER WEATHER ANTICIPATED WEDNESDAY THROUGH FRIDAY WITH
TEMP SLOWLY MODERATING BACK INTO THE UPPER 60S AND LOWER 70S BY
FRIDAY.

LONGER TERM...FRIDAY NIGHT THROUGH TUESDAY
CONTINUING AGREEMENT OF FRONT MOVING ACROSS AREA ON SATURDAY AND
SATURDAY EVENING. 06Z GFS DID NOT SEEM TOO GOOD WITH WAVE ACTION ON
SUNDAY/MONDAY SO HAVE KEPT MOST OF THOSE PERIODS DRY. LOOKS QUITE
MILD FOR SATURDAY AHEAD OF FRONT. HAVE RAISED MAX TEMPS INTO UPPER
70S IN SPOTS. WOULD NOT BE SURPRISED TO SEE A NEED FOR SOME LOW 80S
IN LATER FORECASTS DEPENDING ON TIMING OF FRONT. NEXT TROUGH A BIT
OF A QUESTION FOR TUESDAY. LOOK LIKE A NW FLOW WAVE AND MAY NOT HAVE
MUCH MOISTURE WITH IT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&
Hazardous weather outlook, Oct 3, 3:36 AM CDT, 22 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
336 AM CDT TUE OCT 3 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
040845-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
336 AM CDT TUE OCT 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF SOUTHERN MINNESOTA AND WEST CENTRAL
WISCONSIN...AS A WARM FRONT APPROACHES THE MINNESOTA AND IOWA
BORDER TOWARD MID AFTERNOON. CONDITIONS ARE FAVORABLE FOR
THESE THUNDERSTORMS TO PRODUCE LARGE HAIL AND DAMAGING
WINDS...WITH TORNADOES ALSO POSSIBLE. REMAIN ALERT TO CHANGING
WEATHER CONDITIONS...AND PREPARE TO TAKE ACTION SHOULD SEVERE
WEATHER WARNINGS BE NEEDED IN YOUR AREA TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

KAT

In the hours before

Local storm report, Oct 4, 1:53 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
153 AM CDT WED OCT 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     HAIL             WELCOME                 43.67N 94.62W
10/04/2006  E0.75 INCH       MARTIN             MN   LAW ENFORCEMENT

&&

LRS
Local storm report, Oct 4, 1:54 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
154 AM CDT WED OCT 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 AM     HAIL             FAIRMONT                43.64N 94.46W
10/04/2006  E1.00 INCH       MARTIN             MN   TRAINED SPOTTER

&&

LRS
Local storm report, Oct 4, 2:00 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
200 AM CDT WED OCT 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     HAIL             FAIRMONT                43.64N 94.46W
10/04/2006  E1.75 INCH       MARTIN             MN   LAW ENFORCEMENT

&&

LRS
Special weather statement, Oct 4, 2:27 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
227 AM CDT WED OCT 4 2006

MNZ084-085-093-040830-
FREEBORN-STEELE-WASECA-
227 AM CDT WED OCT 4 2006

...SIGNIFICANT WEATHER ALERT FOR WASECA...STEELE AND FREEBORN
COUNTIES UNTIL 330 AM CDT...

AT 223 AM CDT RADAR SHOWED A LINE OF HAIL PRODUCING THUNDERSTORMS
FROM EAST OF MAPLETON THROUGH MINNESOTA LAKE TO EAST OF THE BLUE
EARTH AREA.  ANOTHER STRONG STORM WAS DEVELOPING NEAR NEW RICHLAND
IN WASECA COUNTY. THESE STORMS HAVE HAD A HISTORY OF PRODUCING HAIL
UP TO GOLF BALL SIZE.  PERSONS IN FREEBORN...STEELE...AND WASECA
COUNTY SHOULD BE ALERT TO THE POSSIBILITY OF SEVERE THUNDERSTORM
WARNINGS BEING ISSUED.  THE PRIMARY THREAT WILL BE LARGE HAIL.

SOME CITIES WHICH MAY BE AFFECTED ARE....WASECA...CONGER...ALBERT
LEA...NEW RICHLAND....LEMOND...AND ELLENDALE.
Local storm report, Oct 4, 2:30 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
230 AM CDT WED OCT 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 AM     HAIL             BLUE EARTH              43.64N 94.10W
10/04/2006  E0.75 INCH       FARIBAULT          MN   LAW ENFORCEMENT

&&

LRS
Local storm report, Oct 4, 2:32 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
232 AM CDT WED OCT 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     HAIL             2 S BLUE EARTH          43.61N 94.10W
10/04/2006  E2.75 INCH       FARIBAULT          MN   LAW ENFORCEMENT

            BLUE EARTH

&&

LRS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 10:04 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin26 min
Oct 3, 10:33 PM CDTSevere Thunderstorm WarningMPXLe Sueur27 min
Oct 3, 10:44 PM CDTSevere Thunderstorm WarningMPXScott46 min
Oct 3, 10:49 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Sherburne, Wright56 min
Oct 3, 11:10 PM CDTSevere Thunderstorm WarningMPXDakota50 min
Oct 3, 11:29 PM CDTSevere Thunderstorm WarningMPXScott34 min
Oct 3, 11:32 PM CDTSevere Thunderstorm WarningMPXWashington28 min
Oct 3, 11:59 PM CDTSevere Thunderstorm WarningMPXDakota46 min
Oct 4, 12:17 AM CDTSevere Thunderstorm WarningMPXLe Sueur, Rice58 min
Oct 4, 1:26 AM CDTSevere Thunderstorm WarningMPXMartin49 min
Oct 4, 1:49 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Watonwan41 min
Oct 4, 2:00 AM CDTSevere Thunderstorm WarningMPXFaribault60 min
Oct 4, 2:43 AM CDTSevere Thunderstorm WarningMPXFreeborn62 min
Oct 4, 2:29 PM CDTFrost AdvisoryMPXAnoka, Benton, Chisago, Douglas, Isanti, Kanabec and 12 more15 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.